Skip

Burning Clitoris! Questions to Ask the Doctor...?
January 19, 2014 6:27 PM   Subscribe

I have had a burning pain in my clitoris for the last two weeks. I've been to the Dr. who's prescribed me anti-fungal medication which has only made it worse. I'm going back to the Dr. but I want to be more prepared this time, any suggestions as to questions to ask?

The story. Over two weeks ago, I was seeing this guy and he was rubbing my clitoris, probably for upwards of about 30 minutes. I asked him to stop because my clitoris was sore. This has happened with multiple sexual partners at various points in my life, and by the next day, the pain is usually gone. (I have not had PIV sex with this partner and my last sexual partner was over two years ago, if that's useful)

However, this time, the pain has continued to persist until now (over two weeks later), It is not an intense pain, but more of a mild burning sensation which is exasperated when the clitoris is touched in any way. (and I have avoided sexual activity since the pain first started) There is no accompanying vaginal discharge/bad smells/painful urination or anything

I have visited my local GP who had a look at my vulva-- said that the area looked slightly inflamed but didn't see any cuts or scratches on the area, and prescribed me with anti-fungal/steroid cream about a week ago and which has only served to make the burning worse (it seems)

I am planning on going to visit a doctor again this week... It seems like what I'm experiencing is somewhat unusual (based on my internet searches) and it has me feeling worried that this pain may be permanent (hopefully , I'm only catastrophizing!).

This time though, I want to go to the Dr. with some more useful questions to ask so I can maybe be more effective in getting this thing sort out.

Any help/idea of what this may be/good questions to ask the doctor, would be greatly appreciated. I feel at a complete loss here over how to approach this with the GP.
posted by anonymous to Health & Fitness (10 answers total) 1 user marked this as a favorite
 
Are you on the pill or any other hormonal birth control? For some women, hormonal birth control can cause vaginal and clitoral pain.
posted by scody at 7:04 PM on January 19


Well, I don't have a clitoris but I've always found that as far as irritated mucous membranes and open cuts go, creams have always made the pain/irritation worse for me. I think there's something in the cream itself – one of the "inactive" ingredients – that just doesn't agree with my body. Ointments, on the other hand (oily and translucent, rather than white and, um, creamy) seem to work much better for me. Perhaps you could ask the doctor to change the compounding of your medication to an ointment rather than a cream, and see if that works better for you.

Also, I would ask for a more detailed assessment. Specifically, I would ask if there are any lab tests – any bacterial or mycological (fungal) cultures – that can be run to see what kind of infection, if any, you have. Also, since you're concerned about permanent damage, I would ask whether there is any kind of neurological assessment that can be done to check for nerve damage. There almost certainly isn't (IANAD, but I can't imagine how 30 minutes of vigorous rubbing would cause nerve damage) but at least getting it checked out would set your mind at ease in that regard. And hey, on the off chance that there is something wrong neurologically you can start getting treatment for that.

If I had to guess, I would bet that what happened is that the rubbing did some damage to the tissue in general and the mucous membrane specifically, which irritated it and opened the way for some kind of secondary infection. (Mucous membranes are more porous, delicate, and moist than skin and are therefore more prone to infection if things go wrong, as I imagine you already know.) Your doctor assumed it was fungal because yeast infections are so common in that area, but maybe it was bacterial instead. You then had a poor reaction to the cream that was prescribed, which worsened the irritation (thereby worsening the infection, possibly, if it was bacterial).

If I were you, what I would try is laying off the antifungal cream and switching to an OTC antibiotic ointment and/or OTC cortisone (anti-inflammatory steroid) ointment. I would certainly stop using the antifungal cream if it's making the situation worse – no sane doctor would blame you for stopping a medication that was in itself worsening the original symptoms. If you want to wait on your doctor's recommendation before trying another treatment then that's fine, but trying out some triple-antibiotic and/or some cortisone ointment (assuming that you don't have an allergy to triple-antibiotic ointment, which some people do) is unlikely to do any harm so if I were in your shoes I'd give it a shot – there's not much to lose.
posted by Scientist at 7:06 PM on January 19 [1 favorite]


Thrush can cause this problem. I've had use of a vibrator while I had a mild case of thrush I didn't know I had make something that sounds very much like this happen to me. Until this happened in fact it was pretty much my only symptom as I had no smell or painful urination. I won't "cheer you up" with the 6 month saga of how to get the thrush to go away that then followed until my Doc worked out my husband was actually reinfecting me and we treated him for it.

Thrush sounds simple to get rid of if you believe the ads for medications on TV, but can be a complete pain (if you'll pardon the pun) to get rid of. You may need oral medication you may have a bacterial strain and need antibiotics or you may need a different fungacidal cream applied for longer. I would want at the least a swab or bloodtest or whatever else they may do to rule this out if there are no other more obvious culprits.

IANAD.
posted by wwax at 7:08 PM on January 19


This sounds really painful! IANAD but this almost sounds like your pelvic floor muscles are tightening, and compressing nerves or hindering circulation during sexual activity. If infectious causes are eliminated, perhaps ask for a referral to a doctor with special interest in the pelvic floor. Clitorodynia is the medical term for pain in the clitoris.
posted by txtwinkletoes at 7:30 PM on January 19


Do you trim your pubes? One time after I trimmed my pubes I got one of the little trimmed hairs stuck up inside under my clitoral hood and it hurt like a motherfucker until I went to the doctor for it and she found and extracted the hair.
posted by Jacqueline at 8:05 PM on January 19


The clit can sometimes be made up of tons of folds behind the actual clit and if those folds get even slightly cut you are gonna be in pain forever. Have you tried icing it and putting Vaseline on it all the time?
posted by These Birds of a Feather at 8:35 PM on January 19 [1 favorite]


Could you be having issues with the clit hood, which then causes more issues because it's exposing the clit more than usual? Then applications of cream also exacerbate the issues?
posted by geek anachronism at 9:13 PM on January 19


There is no reason to take anti fungal medication unless you actually have a fungal infection. Did the doctor do a culture or just assume (as they are wont to do)?

In the meantime, soak in a shallow bath with unscented Epsom salts. They work wonders on inflamed skin and it'll give you some relief and help the skin heal.

I am a long time vulvar pain sufferer, I know how much it sucks when the solution offered by the doctor is useless.
posted by lydhre at 2:39 AM on January 20


Time for my internet TMI of the day: once I had something very similar going on for weeks. Turned out I had a tiny bit of -something- I don't know what, the size of a grain of sand under my hood causing all the pain. It finally worked its way out. I think salt water soaks could definitely help, I know for me touching it at all was too painful. So maybe investigate that as a possibility.
posted by catatethebird at 4:59 AM on January 20 [2 favorites]


You haven't changed any personal products like laundry detergent or soap, have you? Fragrance and other chemicals can be irritating, timing might just be coincidence.
posted by zibra at 1:01 PM on January 21


« Older My wonderful, kind, sweet, sma...   |  Where can I find this brand of... Newer »

You are not logged in, either login or create an account to post comments



Post